Taking a leap of faith...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Jul 2007
Total Posts : 1048
   Posted 2/2/2008 8:56 PM (GMT -6)   
Hey y'all.  I've decided to wean all the way off of prednisone against the advice of my doc.  I am having extreme difficult losing weight even on a small maintenance dose.  Please dont think i'm being vain.  I am huge!  I feel desperate to lose the weight.  Today is my 5th day without prednisone and i'm doing pretty good.  However,  in the last couple of days my blood pressure has been extremely high in the evenings.  (160/120)  and my ankles are swelling and I'm a little short of breath at times.  I'm wondering if this is from coming off the pred or if i've messed up big time and caused kidney issues!  Whatcha think?   Judy

Regular Member

Date Joined Sep 2007
Total Posts : 151
   Posted 2/2/2008 9:13 PM (GMT -6)   
You know mj, I was at my new rheumy's office this past thurday and in the waiting room I read an article about a woman with Lupus that was so tired of being over weight that she decided to stop taking her meds and guess what? It landed her in the hospital!! Very serious! I know that it sucks to be over weight, but to stop taking your meds...is it worth your life? I'm sorry for being so blunt.

Barbara Lee
Veteran Member

Date Joined Sep 2003
Total Posts : 2889
   Posted 2/2/2008 10:10 PM (GMT -6)   
Hi Judy:

I have say quitting cold turkey on your prednisone isn't a good idea. You need to taper off the prednisone, to give your adrenal glads to start working again. If you're not producing enough of your of body's form of prednisone you can make yourself very sick.

I understand the struggle of being overweight, but quitting you prednisone may not be the way you should do it. I don't know how long you've been on prednisone, but I do know this even now that I'm on a fairly low dose of the stuff, I'm not loosing weight to good.

I'd recommend discussing this change with your rheumy. I wish you the best of luck Judy.

Take care,
dx fibro, SLE, glaucoma, cateracts, bells palsy, depression, migraine headaches, gastreopaersis, chronic anemia, RA,MDS (Blood Cancer). Tons of meds.

Veteran Member

Date Joined Feb 2003
Total Posts : 5514
   Posted 2/2/2008 10:58 PM (GMT -6)   
Ummmm, Judy.  Not a good idea. Blood pressure like that is dangerous.  With the swelling and shortness of breath, you're clearly having inflammation.  Please don't stop taking your prednisone.  It's keeping you alive.  We all have weight issues with pred.  We'd all like to stop taking it, but that's not reality.  Please talk to your rheumy about this.  We don't want to hear that you've been taken to ER.
I can do anything through Jesus Christ who strengthens me. I have learned in whatever state I am in,to be content. Phillipians 4:11-13

33 years old. Diagnosed with lupus in 2000. Fibromyalgia, anti-phospholipid syndrome(APS)(stroke),Sjogren's, Raynaud's, seizure disorder-(miraclulously disappeared!), Libman Sach's Endocarditis, vasculitis, sacroiliitis, arthritis (neck) . Prednisone, Imuran, Coumadin, Clobazam, Amitriptyline, didrocal, monopril, calcium, Cykolokapron, multi-vitamin, vitamin D, Magnesium, vitamin B6, Acidophilus

Veteran Member

Date Joined Jul 2007
Total Posts : 1048
   Posted 2/2/2008 11:02 PM (GMT -6)   
I know you guys are right. I just feel like i'm at the end of my rope with this stuff! Do y'all starve to death on it? I will discuss this with my doc. Thanx for the input. I needed to be jacked up a little! Judy

Audrey Ann
Veteran Member

Date Joined Jul 2005
Total Posts : 815
   Posted 2/2/2008 11:41 PM (GMT -6)   

I hope you have started back on your pred by now. It is not vain of you to worry about your weight. This is a very real reality for ALL of us. Also, don't feel like you need to starve yourself, either. This just will not work. You will feel awful!

Have you considered seeing a nutritionist? This might be helpful for you to get you on a plan that meets your dietary needs but, also, help you trim calories. Last summer I did this and it was very helpful - I only saw her two times but it was very helpful.

Also, could you invest in a few sessions with a personal trainer? A trainer can help you with exercises that won't hurt your joints. The best thing for us, according to my trainer, is to walk. Walking is a great way to burn calories and tone muscles and it is inexpensive. I only have time for consulting these "experts" in the summer. I just use what I have learned now. It was very helpful.

I did not actually lose much weight from this because I flare enough to need to slow down on my exercises. My diet changes have been wonderful though. I feel better when I stick to my new rules for eating. If I get lazy or cheat, I can really tell. I have been successful in keeping 5-10 ounds off, however, and I plan to continue and keep losing weight slowly. (I did just increase my pred, though, so - who knows?)

I'll keep you in my prayers!
Audrey Ann
Lupus and RA and LOTS of Medications!


Veteran Member

Date Joined Dec 2004
Total Posts : 8198
   Posted 2/3/2008 4:38 PM (GMT -6)   
   I agree with the others. Coming off pred can be dangerous if not done right. Please keep a close eye on your blood pressure and don't hesitate to go to the ER if you start feeling odd. I hope someone is there with you to monitor you. Keep us updated and take care.
Dx: Lupus,RLS,RA,Asthma,Fibro,Sjogren's,Raynaud's,Divertic, Stroke,Atherosclerosis,Seizures,Neuropathy,CAD
JOB 5:18 For he wounds, but he also binds up; he injures, but his hands also heal.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 4:48 PM (GMT -6)
There are a total of 2,710,257 posts in 298,876 threads.
View Active Threads

Who's Online
This forum has 153427 registered members. Please welcome our newest member, Lamilla.
307 Guest(s), 10 Registered Member(s) are currently online.  Details
XxdavexX, lucynethel (OR Just Mike), AmyAzz, Loutucky, morningills, Marlenelut, Joseph W, Sean.scott256, rockyfords, LAWCHICK

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer